Illinois, 2026

Dense Fog in Illinois, February 27, 2026

February 27, 2026 · NWS PAH · 3 events in 3 counties and zones

High pressure over southern Illinois allowed for clear skies and calm winds the morning of the 27th. Residual low-level moisture from a cold front that sagged south the previous day supported areas of dense fog during the early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure over southern Illinois allowed for clear skies and calm winds the morning of the 27th. Residual low-level moisture from a cold front that sagged south the previous day supported areas of dense fog during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 4:59 AM CST, 1 minute earlier. Its key messages:

  • Elevated fire danger is forecast this afternoon across the Ozark Foothills of southeast Missouri and a small part of southwest Illinois.
  • Light precipitation will spread into the region Sunday night into Monday morning. Light snow accumulations are possible near and north of I-64 early Monday morning. However, travel impacts are not expected. The trend is still for warmer temperatures/less wintry precip.
  • Periods of light to moderate rain are forecast Tuesday through the end of next week. Beneficial rainfall amounts are expected, with a 60-80% of 0.50 inch of rain or greater. Ahead of a potentially stormier period Wednesday through the rest of the week.
Area forecast discussion, Feb 27, 4:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
459 AM CST Fri Feb 27 2026

.KEY MESSAGES...

- Elevated fire danger is forecast this afternoon across the
  Ozark Foothills of southeast Missouri and a small part of
  southwest Illinois.

- Light precipitation will spread into the region Sunday night
  into Monday morning. Light snow accumulations are possible
  near and north of I-64 early Monday morning. However, travel
  impacts are not expected. The trend is still for warmer
  temperatures/less wintry precip.

- Periods of light to moderate rain are forecast Tuesday through
  the end of next week. Beneficial rainfall amounts are
  expected, with a 60-80% of 0.50 inch of rain or greater. Ahead
  of a potentially stormier period Wednesday through the rest of
  the week.

&&

.UPDATE...
Issued at 442 AM CST Fri Feb 27 2026

Despite what the moisture profiles appeared to show earlier this
morning areas of dense fog have formed up over parts of SEMO
and western Kentucky. Satellite and obs show that the areas of
dense fog are not widespread but there are sharp/sudden drops
in visibility. Given the potential hazards with that opted to
issue an advisory for the next few hours.

&&

.DISCUSSION...
Issued at 1255 AM CST Fri Feb 27 2026

Patchy fog is developing over the area, the moisture profiles
currently do not appear supportive for widespread dense fog.

A digging, broad, shortwave trough is moving southeast over the
area. A west northwesterly jet max at 130-140 kts is spinning up
a low over the northwestern Great Lakes. The next result today
should be an increase in southwesterly winds peaking over the
northwestern quarter of the area. Moisture return will be slow
and relative humidity will fall into the 25 to 35% range across
much of the area. This will lead to elevated fire danger over
about the western half of the area today. Warm temperatures with
highs in the upper 60s to low 70s are anticipated today and
Saturday.

Saturday night into Sunday a fairly strong cold front is still
projected to get shoved through the area. Modest jet-level large
scale ascent and WAA gives us some precipitation Sunday through
early Monday. The trend continues for amounts to be more modest
and air warmer, limiting the apparent potential for winter
weather.

A diffuse warm front then sets up with westerly flow aloft.
Little ripples in the flow look to aid in sparking showers on
and off through Wednesday. By Wednesday night a sharp shortwave
trough is progged in both GFS and ECMWF guidance with robust
moisture return ahead of the system. The synoptic picture with
the jet and available lift, presented mid-level lapse rates,
dewpoints in the low 60s, with more moisture to pull from from
the western Gulf, and a broad 35-45 kt 850mb jet gives me some
concern for severe weather potential emerging. Both ECMWF/GFS
members also then swing a stronger trough in from the west just
behind the leading shortwave that loads the region back up as
well. This looks capable of severe weather threats. The extended
period of troughs passing just northwest and reloading 1.4 to
1.5 inch PWATs looks like some flood potential through that
Wednesday through Friday period as well. We are about to
conclude the driest meteorological winter on record for the
region, so it would follow the general apparent tendency of the
region to shift from one extreme to the other. Still early
though so will watch in coming days.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 458 AM CST Fri Feb 27 2026

Areas of dense fog have developed over parts of SEMO and western
Kentucky. This should mix out by about 14z with southwesterly
winds building in later this morning and this afternoon amid VFR
conditions.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 8 AM CST this morning for ILZ090>094.
MO...Dense Fog Advisory until 8 AM CST this morning for MOZ109>112-
     114.
IN...None.
KY...Dense Fog Advisory until 8 AM CST this morning for KYZ001>013-
     016-017.

&&

UPDATE...JGG
DISCUSSION...JGG
AVIATION...JGG
Hazardous weather outlook, Feb 27, 1:05 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
105 AM CST Fri Feb 27 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280715-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
105 AM CST Fri Feb 27 2026 /205 AM EST Fri Feb 27 2026/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and Tonight.

Patchy dense fog is possible early this morning.

There is an elevated risk of fire danger most of southeast
Missouri and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

We are monitoring the potential for thunderstorms and heavy rain
Wednesday through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through today.

JGG

In the hours before

Special weather statement, Feb 27, 1:13 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
113 AM CST Fri Feb 27 2026

ILZ075-076-080-081-084-085-088-092-MOZ076-086-087-100-107>112-114-
272000-
Jefferson-Wayne IL-Perry IL-Franklin-Jackson-Williamson-Union-
Alexander-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Cairo, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
113 AM CST Fri Feb 27 2026

...Elevated conditions for wildfire growth and spread today...

Relative humidity values are expected to fall to 20 to 30 percent
today. Southwest winds will be modest at 10 to 15 mph. Given the
very dry conditions across the region there is an elevated risk
for wildfire/brushfire growth and spread today for any fires that
get started. Exercise extra caution today in avoiding actions that
could lead to fire starts.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
February 27, 5:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
February 27, 5:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
February 27, 5:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317405, 1317407, 1317409.